Alert archive / California / Wind Advisories in 2008

Wind Advisory 8, NWS San Francisco Bay Area, CA

January 27, 20088 counties in California

NWS San Francisco Bay Area, CA issued this wind advisory at Jan 27, 2008, 9:22 PM PST for 8 counties in California. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 27, 2008, 9:22 PM PST (05:22 UTC)
Expired
Jan 28, 2008, 3:00 AM PST
In force
6 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Alameda County, CA, City and County of San Francisco, CA, Contra Costa County, CA, Marin County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 69 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 5.4 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2008-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2008-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KMTR 280522
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
922 PM PST SUN JAN 27 2008

...STRONG WESTERLY WINDS THROUGH EARLY MONDAY MORNING...

.STRONG WEST WINDS DEVELOPED ACROSS PORTIONS OF THE SAN FRANCISCO
BAY REGION SUNDAY EVENING AFTER PASSAGE OF A COLD FRONT. AT 9 PM
PST...WIND GUSTS OF 40 TO 50 MPH WERE OCCURRING IN THE EAST BAY
HILLS...AS WELL AS AREAS NEAR THE NORTH SAN FRANCISCO BAY. STRONG
AND GUSTY WEST WINDS WILL CONTINUE UNTIL AT LEAST MIDNIGHT...BEFORE
SLOWLY SUBSIDING DURING THE EARLY MORNING HOURS OF MONDAY.

CAZ006-505-507>509-511-281100-
/O.NEW.KMTR.WI.Y.0008.080128T0522Z-080128T1100Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY MOUNTAINS-SAN FRANCISCO BAY SHORELINE-
SAN FRANCISCO PENINSULA COAST-EAST BAY HILLS AND DIABLO RANGE-
922 PM PST SUN JAN 27 2008

...WIND ADVISORY IN EFFECT UNTIL 3 AM PST MONDAY...

THE NATIONAL WEATHER SERVICE IN MONTEREY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 3 AM PST MONDAY FOR THE
COAST...HILLS...AND BAYSIDE SECTIONS OF THE SAN FRANCISCO BAY
REGION. 

WIND GUSTS OF 40 TO 50 MPH WERE OBSERVED IN THE EAST BAY HILLS AND
NEAR THE NORTHERN SAN FRANCISCO BAY ON SUNDAY EVENING. EXPECT
WESTERLY WINDS OF 20 TO 30 MPH WITH GUSTS TO 50 MPH TO CONTINUE IN
THE HILLS AND NEAR THE COAST AND BAYS UNTIL THE EARLY MORNING
HOURS OF MONDAY. WINDS ARE EXPECTED TO GRADUALLY DECREASE BETWEEN
MIDNIGHT AND 3 AM MONDAY.

STRONG WINDS IN COMBINATION WITH RECENT HEAVY RAINS HAVE THE
CAPABILITY TO BRING DOWN TREES AND POWER LINES. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$

DYKEMA
1 follow-up statement
000 
WWUS76 KMTR 281035
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
235 AM PST MON JAN 28 2008

CAZ006-505-507>509-511-281145-
/O.EXP.KMTR.WI.Y.0008.000000T0000Z-080128T1100Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY MOUNTAINS-SAN FRANCISCO BAY SHORELINE-
SAN FRANCISCO PENINSULA COAST-EAST BAY HILLS AND DIABLO RANGE-
235 AM PST MON JAN 28 2008

...WIND ADVISORY WILL EXPIRE AT 3 AM PST EARLY THIS MORNING...

STRONG WESTERLY WINDS BEHIND LAST NIGHTS COLD FRONT ARE NOW
BEGINNING TO EASE. WIND GUSTS TO 30 MPH WILL STILL BE POSSIBLE
THROUGH THIS MORNING BUT THE STRONGEST WINDS HAVE NOW ENDED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this wind advisory went out at Jan 27, 9:00 PM PST, 22 minutes earlier.

Area forecast discussion, Jan 27, 9:00 PM PST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
900 PM PST SUN JAN 27 2008

DISCUSSION...BY LATE AFTERNOON MOST INSTABILITY AND SHEAR HAD
MOVED TO THE SOUTH AND EAST OF OUR FORECAST AREA. AT ABOUT 4 PM THE
DECISION WAS MADE TO CANCEL THE SEVERE THUNDERSTORMS WATCH FOR
MONTEREY AND SAN BENITO COUNTIES. SHOWERS TAPERED OFF IN THE LATE
AFTERNOON...BUT RAINFALL INCREASED ONCE AGAIN EARLY THIS EVENING AS
A COLD FRONT BEGAN TO PUSH THROUGH THE SF BAY AREA. MODERATE TO
LOCALLY HEAVY RAIN HAS BEEN ASSOCIATED WITH THE COLD FRONTAL BAND. IN
ADDITION...STRONG AND GUSTY SOUTH WINDS HAVE PRECEDED THE FRONT
WITH GUSTS OF 40 MPH REPORTED AT THE SAN FRANCISCO AIRPORT AT
ABOUT 730 PM. FRONTAL PASSAGE RECENTLY OCCURRED AT SFO AND WINDS
SWITCHED TO THE SW AND DECREASED SOMEWHAT BEHIND THE FRONT.
HOWEVER...WINDS AT THE OFFSHORE BUOYS HAVE INCREASED IN INTENSITY
BEHIND THE FRONT. MOS GUIDANCE INDICATES BREEZY CONDITIONS WILL
PERSIST THROUGH THE NIGHT BUT THAT THERE WONT BE A POST-FRONTAL
INCREASE IN WINDS OVER LAND LIKE HAS OCCURRED OVER THE WATER. WILL
HAVE TO WATCH WINDS CLOSELY AND ISSUE A WIND ADVISORY IF IT APPEARS
POST-FRONTAL WINDS ARE ON THE INCREASE.

AFTER THE FRONT MOVES THROUGH...RAINFALL WILL TAPER OFF AND
PROBABLY END FOR SEVERAL HOURS AS RADAR SHOWS VERY LITTLE IN THE WAY
OF POST-FRONTAL SHOWER ACTIVITY. ALSO...THE NAM INDICATES A DRY
PERIOD LATE THIS EVENING AND INTO THE EARLY MORNING HOURS. BUT SHOWER
ACTIVITY WILL PROBABLY INCREASE LATER TONIGHT AS A SHORTWAVE...
CURRENTLY SEEN ON SATELLITE OFF THE OREGON COAST...DROPS RAPIDLY TO
THE SOUTH-SOUTHEAST AND INTO NORTHERN CA. THE AIRMASS BEHIND THE
FRONT IS QUITE COLD. 850 MB TEMPS ARE FORECAST TO FALL TO -5 C BY
SUNRISE. SNOW LEVELS COULD DROP AS LOW AS 2000 FEET IN THE NORTH AND
EAST BAY WHEN THE BATCH OF SHOWERS ARRIVES LATE TONIGHT. HOWEVER...
THERE WONT BE A LOT OF MOISTURE REMAINING BY THAT TIME AND SO NO
APPRECIABLE SNOW ACCUMULATION IS EXPECTED BELOW 3000 FEET. SHOWERS
ARE THEN EXPECTED TO DIMINISH ON MONDAY MORNING...AND MOSTLY END BY
MONDAY AFTERNOON AS A DRIER AND MORE STABLE AIRMASS ARRIVES FROM THE
NORTHWEST. HIGH TEMPERATURES ON MONDAY WILL BE SEVERAL DEGREES BELOW
NORMAL...MOSTLY IN THE LOWER 50S...AS A CHILLY NORTHWEST WIND
CONTINUES. WINDS WILL DROP OFF BY MONDAY NIGHT AND SKIES WILL CLEAR
FOR THE MOST PART. THIS WILL SET THE STAGE FOR A COLD NIGHT WITH
INLAND VALLEYS EXPECTED TO DROP TO NEAR FREEZING BY SUNRISE TUESDAY
MORNING.

DRY WEATHER WONT LAST LONG AS ANOTHER IN A SERIES OF SYSTEMS DROPS
IN FROM THE NORTHWEST ON TUESDAY...SPREADING RAIN INTO THE NORTH
BAY DURING THE MORNING...AND ACROSS THE REST OF THE AREA TUESDAY
AFTERNOON AND EVENING. RAINFALL AMOUNTS WITH THE TUESDAY SYSTEM ARE
EXPECTED TO DECREASE QUICKLY FROM NORTH TO SOUTH...WITH UP TO A
HALF INCH FORECAST IN THE NORTH BAY...AND GENERALLY LESS THAN A TENTH
OF AN INCH SOUTH OF THE GOLDEN GATE.

WELL SEE ANOTHER SHORT BREAK FROM PRECIP FROM MIDDAY WEDNESDAY
THROUGH WEDNESDAY NIGHT BEFORE THE NEXT SYSTEM BRINGS ANOTHER SHOT
OF RAIN IN ON THURSDAY AND THURSDAY NIGHT. THE GFS FORECASTS YET
ANOTHER...POTENTIALLY WETTER SYSTEM TO ARRIVE ON SATURDAY...AND DRY
WEATHER TO RETURN BY SUNDAY. HOWEVER...THE ECMWF HAS A DIFFERENT TAKE
ON NEXT WEEKEND...DROPPING LESS RAIN ON SATURDAY...BUT KEEPING
SHOWERS AROUND INTO SUNDAY. BUT THATS OUT AT DAYS SIX AND SEVEN
AND SO ITS NOT POSSIBLE TO KNOW YET WHICH MODEL MIGHT HAVE A BETTER
HANDLE ON THE SITUATION...ESPECIALLY GIVEN THE TYPE OF PATTERN NEXT
WEEK WITH SHORTWAVES MOVING IN RAPIDLY EVERY FEW DAYS.

&&

.AVIATION...A FEW THUNDERSTORMS ARE POSSIBLE DUE TO AN UNSTABLE
AIRMASS AND ADDITIONAL SHORTWAVE ENERGY MOVING THROUGH THE AREA. BEST
CHANCE OF THUNDERSTORM EXISTS UNTIL ABOUT 02Z. GUSTY SOUTHERLY WINDS
WILL GRADUALLY SHIFT OVER TO SW DIRECTION LATER THIS EVENING. SHOWERS
WILL CONTINUE OVERNIGHT AND MONDAY THEN DIMINISH BY LATER MONDAY AS A
DRIER FLOW TAKES SHAPE. IT APPEARS TO BE SHORT-LIVED AS ANOTHER
SHORTWAVE AND CHANCE OF RAIN APPEARS AGAIN ON TUESDAY.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TNGT...SMALL CRAFT ADVISORY ALL COASTAL WATERS AND BAYS

PUBLIC FORECAST: DYKEMA
AVIATION/MARINE: GUDGEL/CANEPA

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Jan 27, 4:20 PM PST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
420 PM PST SUN JAN 27 2008

CAZ006-505>518-281430-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND
CARMEL VALLEY-BIG SUR COAST-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
420 PM PST SUN JAN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ENTIRE SAN FRANCISCO AND
MONTEREY BAY AREAS.

.DAY ONE...SUNDAY AFTERNOON AND SUNDAY NIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HOWEVER...GUSTY SOUTHEAST WINDS WILL CONTINUE SUNDAY
EVENING. IN ADDITION TO THE GUSTY WINDS...SHOWERS MAY PRODUCE
BRIEF HEAVY DOWNPOURS WHICH WILL RESULT IN DIFFICULT DRIVING
CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

DYKEMA

Nearby

Wind Advisories in California, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.